Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 89, NWS New Orleans, LA

October 8, 2020Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 8, 2020, 3:30 PM CDT for Jackson County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2020, 3:30 PM CDT (20:30 UTC)
Expired
Oct 8, 2020, 4:00 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 56 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

087 
WFUS54 KLIX 082030
TORLIX
MSC059-082100-
/O.NEW.KLIX.TO.W.0089.201008T2030Z-201008T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
330 PM CDT Thu Oct 8 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northwestern Jackson County in southern Mississippi...

* Until 400 PM CDT.
    
* At 330 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles north of Latimer, or 15 miles north of St.
  Martin, moving north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3064 8877 3061 8886 3064 8889 3073 8889
      3073 8877
TIME...MOT...LOC 2030Z 160DEG 10KT 3066 8884 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

KLG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 8, 12:51 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 8, 12:51 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1251 PM CDT Thu Oct 8 2020

.AVIATION...
VFR ceilings trending towards some MVFR ceilings through the day continue
along with some light showers entering the area now at most TAF
sites. Showers may increase later causing some visibility
restrictions.Lower ceilings are possible with Delta causing
moisture to increase steadily as it continues to approach the
northern portions of the gulf. /TDB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  81  72  80 /  60  90  80  50
BTR  73  80  72  81 /  60  90  90  40
ASD  72  82  71  82 /  50  70  70  40
MSY  75  82  74  82 /  50  70  70  40
GPT  73  81  74  81 /  40  60  70  50
PQL  72  85  73  83 /  30  60  60  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ034>037-040-046>050-056>072.

     Storm Surge Warning for LAZ040-056-059-062-064>070-072.

     Storm Surge Watch for LAZ046-058-061-063-067.

     Flash Flood Watch from 7 PM CDT this evening through Saturday
     afternoon for LAZ034>037-046>050-056-057.

     Tropical Storm Watch for LAZ039.

GM...Tropical Storm Warning for GMZ530-534-538-550-552-555-570-572-
     575.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ532-536-557-
     577.

MS...Tropical Storm Warning for MSZ068-069.

     Storm Surge Warning for MSZ080-081.

     Flash Flood Watch from 7 PM CDT this evening through Saturday
     afternoon for MSZ068-069.

     Tropical Storm Watch for MSZ070-071-077-080.

     Coastal Flood Advisory until 7 AM CDT Saturday for MSZ082.

GM...Tropical Storm Warning for GMZ534-538-550-552-555-570-572-575.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ536-557-577.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:22 PM CDTStorm Surge WarningLIX53 hr
Oct 7, 10:22 PM CDTTropical Storm WarningLIXAmite, Wilkinson53 hr
Oct 8, 7:13 AM CDTCoastal Flood AdvisoryLIX69 hr
Oct 8, 2:52 PM CDTTornado WarningLIXHarrison, Jackson38 min
Oct 8, 4:39 PM CDTSpecial Weather StatementLIXGeorge21 min

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.